Tecfidra

I I think I’ve decided on this course of treatment after considerable reading and a lot of thought providing I’m not Jvc positive of course. Would I have symptoms if I was and if so what would they be? Or is it something without side effects and only detectable by blood tests.

Anybody that’s currently on the drug could you please let me know your experiences, and I believe meds have to be taken with food, would that be small meal or full blown one meat and two veg sort of thing, only I’m a small eater!

Does the amount of food help with side effects.

many thanks

Ann x

I am not on Tecfidera (I am a Tysabri girl!) but I am JCV+. JCV is an incredibly common virus in the population- in fact there are probably as many people who have it as there are people who voted leave! The vast majority of people with don’t know they carry it and it has no effect on their life.

JCV is not necessarily a yes/no issue for safety of drug treatment. It used to be but the tests now are much more sensitive and can determine the “load” of your particular infection. If it is low (as mine is) the risk is often just the same as if there was no infection at all. They keep your JCV status under observation throughout your treatment - you can catch the infection at any time. I contracted it after more than a year on Tysabri.

1 Like

I’ve been on Tec since March 1st this year. No idea if I’m jvc positive or not. It hasn’t been mentioned by either my Neuro or GP. If you are, I believe it heightens your risk of contacting the brain disease, PML.

As I understand things…​It is detected by blood tests. On Tec, your bloods are checked (or should be!) every three months and you are monitored very closely and the risk is small. If your Lymphocytes drop below a certain level, and fail to rise again, you will be taken off Tec. I have only ever thought of the positive affects of Tec for myself. There is a lot of fuss and false information on taking the actual medication. It does nothave to be taken with food containing a high fat content. Follow a few simple guides and you shouldn’t have a problem. I also think some people having read up so many side affect “problems”, they go in expecting them it becomes almost self fulfilling prophecy. I went ahead with it determined it was going to work for me. I was not going to go back to injecting! A positive state of mind over matter helps I think.

For me this works:

Food. It isn’t the amount that matters and isn’t an excuse for piling on weight, just don’t take on an empty stomach. It doesn’t have to be a first tablet for breakfast . I don’t eat breakfast so have it mid morning/lunch time after soup and roll, or a sandwich. I have had it first thing in morning after just tea and toast too. If I don’t have the second one after my evening meal, I’ll have it with a snack before bed time. Cheese, crackers or even a yoghurt. Never a problem. Experienced flushing for about 30 minutes the first three days only, then once in the blue moon. Drink a lot of water. That helps. On the third day I had excruciating cramps one evening, but a couple of paracetamol solved that. Go for it. Positive attitude. :slight_smile:

I’ve never heard of anyone being tested for JCV re. Tecfidera (Tysabri, yes). With Tecfidera the problem is monitored by monitoring lymphocytes. To contract PML there has to be JCV and very low lymphocyte levels.

I’ve been on Tec. for 22 months and have blood test every 3 months checking lymphocytes and some other things I think. After the first cases of PML on Tec. I asked about lymphocytes levels and was reassured they were being checked and my levels were OK. This was before the EMA recommendations.

The main thing with Tec. is not to take it on and empty stomach. What food doesn’t really matter. Because it suits me I take it after porridge in the morning and before I go to bed eating nothing since my evening meal unless I am feeling empty. I did take in the evening once .when quite empty and got stomach cramps.

After a month or so of starting the drug flushing/gastro effects became negligible (they were never very bad).

Don’t let it worry you and best wishes.

Hi. What everyone says here…! I’ve been on Tec for about 16 months now and I’ve got used to it. I used to take it in the middle of a (low fat) meal but have had it before eating a couple of times in the past fortnight and I was OK stomah-wise.

I still get flushes - had a couple of really big ones last week - and it does make me feel somewhat bloated.

Search the threads on here (particularly Paolo Smythe!) and if you’re on Facebook there’s a very good group which has lots of info on it.

https://www.facebook.com/groups/542971709163932/

I started on the lower dose for a month, and took with Omeprazole for a while. It helped.

Louise

Good luck.

Dear Smokey, you have made the right decision.

As mentioned by others… the presence of JCV is not a reason to not take Tecfidera. If Tecfidera causes a sustained reduction of your blood cell count, then there might be a reason to find an alternative DMD. Consequently, it would be wise for you to have your blood tested every three months. Your blood cell count will dip initially, but then should recover to about 80% of what they were before you started the Tec. If this is high enough, then PML is highly unlikely and thus JCV is not a concern.

To help ensure this safety, my annual MRI not only looks for lesion activity due to MS, but also any signs of a PML infection occurring.

As far as taking the drug goes… full stomach is ESSENTIAL. For sure the advice sheet with the drug says it is not necessary, but that is like them saying that the side effects are not life threatening! As mentioned the type of food you eat is not important. the quantity you eat however can be influential on the side effects you may have to endure. You do not need to stuff yourself, but you do need to have a your standard ‘meat and two veg’, sit down type affair. then you simply take your Tec about 75% through the meal.

The only rule is to not take your two daily doses within four hours of each other. and so if you do not do brekkie, safe dose one for lunch.

One other indispensable chunk of advice which has not yet been mentioned, which i think ought to be standard for all:

do not be in a hurry to start taking the full dose. the drug is hardcore. give your body time to adjust to the new chemical soon to become resident in your system. you will start ont he 120mg dose capsules, and i believe people should be allowed to be prescribed these indefinitely. i would strongly recommend:

week 1 - 1 pill daily

week 2 - 2 pills daily

week 3 - 3 pills daily

week 4 - full dose

if at any time, you suffer side effects which are intolerable, revert back to the dosage of the previous week and then go back up again the next week. following this strategy until you are happily taking the 100% daily dose and then you can opt for the 240 mg capsules.

Good luck and if you encounter any questions or challenges over the weeks to come, make a post in here; there are many experienced tec-heads ready to help you out! (not that you are likely to need it!)